Hail, Knox
- When
- May 23, 6:28 PM CST
- Where
- Knox County, Goree
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.470, -99.520
Despite broad upper ridging across the Southern Plains, weak disturbances moved across the High Plains during the early evening hours of the 23rd, initiating widespread convection (some severe). Favorable wind shear and instability was in place for organized thunderstorm modes, with a supercell producing large hail across portions of southern Knox County, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite broad upper ridging across the Southern Plains, weak disturbances moved across the High Plains during the early evening hours of the 23rd, initiating widespread convection (some severe). Favorable wind shear and instability was in place for organized thunderstorm modes, with a supercell producing large hail across portions of southern Knox County, Texas. By the late evening, a linear complex of storms moved from the Texas Caprock across portions of western-north Texas, producing damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 5:21 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 621 PM CDT Tue May 23 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 212 PM CDT Tue May 23 2023 Somewhat convoluted set up continues in the short term with multiple potential focal points for convection including remnant MCV across northwest Oklahoma, outflow/differential heating boundary to its south, and the dryline well to our west in the Texas panhandle. Expect that any convection that fires in our area associated with the MCV or differential heating boundary will be fairly isolated to scattered and tied mostly to diurnal heating. Most of this is expected to be subsevere but could not rule out some marginally severe hail if storms can organize into transient supercells. Attention will then turn to dryline convection that is expected to impact southwest portions of the area this evening, but the degree of severe potential remains a bit uncertain as convection will be fighting nocturnal stabilization and wind shear is rather marginal. The most likely scenario will be for a line or broken line of convection entering our western north Texas counties and potentially into southwest Oklahoma as early as 8 or 9 PM, with a risk mainly for damaging wind gusts. The line would then be favored to continue east-southeastward and likely weaken by midnight as it does so. Additional elevated showers and a few thunderstorms are then advertised further north later tonight into central and northern Oklahoma by various CAM guidance, potentially associated with remnant MCV circulation, but overall forcing is fairly nebulous so will keep PoPs in chance or slight chance category overnight for these areas. This activity may then linger into Wednesday morning, but severe weather is not expected. Redevelopment Wednesday afternoon is somewhat uncertain as it will likely depend on the degree of remnant cloud cover/precipitation and the amount of diurnal heating we see. At least some chance for afternoon storms will exist for areas that see sufficient destabilization. Marginally severe hail and wind would be the risk with these storms. Another round of storms will then be possible later in the evening across western/southwestern parts of the area as high plains convection tries to organize into another MCS, but activity will likely be weakening and subsevere by the time it enters our area. Ware && .LONG TERM... (Wednesday night through next Monday) Issued at 212 PM CDT Tue May 23 2023 Daily shower and thunderstorm chances are likely to continue through the entirety of the long term period, but the best chances will likely shift westward each day into the weekend as upper flow become more north-northwesterly and drier air potentially advects into our area from the east. However, models disagree on the details during this period, so made few changes to NBM during the extended. By early next week there is a slightly stronger signal for more widespread showers and storm chances to return across a larger portion of the area as a shortwave potentially ejects eastward into the southern Plains, but again, confidence is low at this time. Temperatures are expected to remain largely below average through the period. Ware && .AVIATION... (00Z TAFS) Issued at 616 PM CDT Tue May 23 2023 Storms across the high terrain of west Texas are expected to decay as they approach western north Texas and southwest Oklahoma this evening. A remnant low pressure will likely lead to an area of showers and storms across northern Oklahoma overnight. Ceilings will decrease across western Oklahoma and western north Texas tomorrow morning, with widespread MVFR and potentially some brief IFR conditions possible. Storms will again be in the forecast across much of the area tomorrow afternoon, but will remain isolated in coverage. Meister && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 75 61 77 61 / 40 50 50 30 Hobart OK 78 61 78 60 / 50 50 40 30 Wichita Falls TX 82 63 80 62 / 50 80 50 30 Gage OK 73 58 77 58 / 30 50 30 40 Ponca City OK 78 60 81 59 / 30 40 40 30 Durant OK 82 62 81 61 / 20 40 50 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...08 LONG TERM....08 AVIATION...04
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 715 PM CDT Tue May 23 2023 OKZ004>048-050>052-TXZ083>090-250015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 715 PM CDT Tue May 23 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Isolated strong to severe thunderstorms will remain possible across western north Texas and adjacent parts of southwest Oklahoma through 9 PM. The greater potential for severe storms will be as a complex of storms moves into and across portions of western north Texas and adjacent parts of southwest Oklahoma this evening and overnight, mainly after 9 pm. Damaging wind gusts will be the primary hazard but large hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Daily chances for storms will exist from Wednesday through at least the weekend. A few storms may be severe Wednesday evening across southwestern Oklahoma and western north Texas, with damaging winds being the main concern. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Tue May 23 2023
TXZ087-088-240000-
Knox TX-Baylor TX-
635 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of east central Knox
and southwestern Baylor Counties through 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vera, moving east at 5 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Springs, Vera, and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 9963 3366 9965 3371 9938 3344 9935
TIME...MOT...LOC 2334Z 259DEG 5KT 3360 9956
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MDUThe Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101179, 1101181, 1101566, 1101568.